Common side effects of opioids are sleepiness, constipation, nausea, and itchiness. People who take opioids will also typically feel a sense of euphoria in the beginning, which fades as tolerance develops. The more serious potential effects of opioids include risk of central sensitization, addiction, or death from respiratory depression (meaning that your breathing can slow or stop). The risk of respiratory depression is much higher if other sedating substances are taken at the same time, including alcohol or benzodiazapenes (like diazepam/Valium, lorazepam/Ativan, or clonazepam/Klonopin).
It is very important not to take more opioid medication than is prescribed by your doctor, and to make sure your doctor knows about all of the medications that you take. You should also avoid taking increasing doses of opioids over time. Increasing the dose usually doesn’t provide better pain control, and higher doses are more likely to harm or kill you.
It is a good idea to ask your doctor for a naloxone kit if you have opioid medications in your house. Naloxone is a medicine that can reverse the sedating effects of opioids. If you overdose, or somebody (like a child) takes your opioids and overdoses, having naloxone nearby could save a life.
Central sensitization is an effect of opioids that doctors are really just beginning to understand. This new information is part of the reason that many doctors are trying to prescribe fewer opioids. These medications change the way we perceive pain, and in the short term that is why they help us, but in the long term the effect on our nervous systems can actually increase pain.
Have you ever noticed that your brain can either tune things out, or fixate on them, depending on the situation? If you smell an odor for more than a few minutes, it fades in your mind, though if somebody else walks into the room it will be just as strong for them as it was for you at first. Hearing is the same way. You might hear the birds chirping or kids playing outside when you wake up, but you get distracted and no longer notice them, even though they are still there. Alternatively, you may become fixated on a sound – say, a dripping faucet at night – and not be able to think about anything else. The brain also does this with pain.
When you start taking opioids, they keep you from being bothered by your pain. Over time, as they change the way your brain works, they can actually make you more sensitive not just to the original pain, but also to other pain in your body. You may start to have pain in parts of your body where there is no injury. You may even become more sensitive to emotional pain. Eventually, it can seem as though everything hurts all the time. It may seem like the answer is to take more pain medicine; actually, the answer is to take less. The pain medicine is now part of the problem.
How do you know if you have central sensitization? There are a cluster of problems that happen more often in people who have central sensitization. Some of them happen before the pain, and make you more likely to become sensitized (which can happen even without opioids). Others are a result of pain and can be made worse by opioids. Some of these related problems are:
- Fibromyalgia (widespread tenderness accompanied by fatigue)
- Chronic headaches (tension or migraine types)
- Chronic Fatigue Syndrome
- Temporomandibular Joint Disease (TMJ)
- Irritable Bowel Syndrome (causing abdominal pain and often diarrhea)
- Interstitial Cystitis (painful urination without infection)
- Restless Leg Syndrome
- Sleep apnea
- Multiple Chemical Sensitivities
- PTSD and/or history of childhood trauma
If you have been taking opioids for a while and have developed some of the problems on this list, your pain will most likely get better over time if you stop taking the medication. It is best to taper off of opioids to avoid withdrawal symptoms, and your doctor can help you plan this. You should also know that your pain will get worse for a week or two before it gets better, and you deserve support to get through it. Doctors can help you with alternatives to minimize (though not eliminate) this pain, including several types of medication which are not intended to act as a quick fix, but which may help your brain to process pain in a healthy way again. Some of these medications include gabapentin, nortriptyline, and duloxetine. If your primary care doctor is not familiar with central sensitization or with the use of these medications, you can ask for a referral to a chronic pain specialist. Your care should also include mental health specialists who can help you cope as you heal, and also address any other underlying causes, such as a history of trauma.
For more information, see the section of this website on “alternatives to opioids.”
Everybody who takes opioid medications for more than a few weeks will develop some physical dependence on them. Our bodies have natural opioid hormones (called endorphins) that can affect not only our moods but also our thinking, digestion, blood pressure, and temperature regulation, among other things.
If you think of hormones as “keys”, the corresponding “locks” in our bodies are called receptors. When we take opioid medication, our bodies notice that we have an unnatural amount of opioid in our systems and start taking away receptors in an effort to restore balance. The remaining receptors also become less sensitive. This leads to tolerance, which is the feeling that we need more medicine to get the same effect. Tolerance is one part of dependence.
Withdrawal is another part of dependence. If a person takes opioid medicines for a long time – more than a couple of weeks – and then suddenly stops, these unnaturally high levels of opioids are taken away. It takes time for our bodies to re-adjust and make normal levels of endorphins and receptors again. In the meantime, we feel terrible! Symptoms of withdrawal can be much like having the flu: sweats/chills, nausea/vomiting, diarrhea, muscle aches, and fatigue. Anxiety, agitation, and insomnia are also very common. People may also experience increased sensitivity to pain, which is called “hyperalgesia”. These symptoms are not life-threatening and will gradually pass on their own within a week or two, but most of them can be avoided by slowly tapering off of opioids if possible.
Addiction makes it very difficult to stop using a drug, even if the addicted person can see that the drug is hurting them and their loved ones. An addicted person will crave the drug, and feel that using it is out of their control. We can’t predict for sure who will develop an addiction if they take habit-forming medications like opioids, but we do know that certain things put people at higher risk. These risk factors include a history of addiction to other drugs or alcohol, a family history of drug or alcohol abuse, depression, a history of trauma, an impulsive personality, low levels of social support, and unemployment. People who have one or more of these risk factors should be very careful about using highly addictive medications like opioids. Read more about the warning signs of addiction on the next page.
Sometimes addicted people are afraid to get help because of the stigma attached to addiction. This stigma is very unfair; nobody chooses to be addicted, and people deserve treatment for this serious medical problem. If you have experienced opioid addiction, please visit Stories Against Stigma and share. You are not alone.
Unfortunately, opioids carry a significant risk of overdose because they decrease our drive to breathe. At low doses, this effect isn’t noticeable. As doses increase, the risk becomes greater. Longer-acting or extended-release opioids, such as methadone and oxycontin, may also increase risk of overdose because the euphoria and pain-control effects wear off before the respiratory-depressing effects do, which may lead people to take early, overlapping doses. Opioids are also very dangerous if mixed with other respiratory-depressant drugs. Examples of these drugs include tranquilizers (aka benzodiazepenes) and alcohol. In addition to the risk of accidental overdose, there is a risk of intentional overdose by anybody in the household who is suicidal and able to access the drugs. It is a good idea for people who have opioids in their homes to ask their doctor to prescribe a naloxone kit. Naloxone is a drug that immediately reverses the effects of opioids. It can be given as a nasal spray. If you believe you may have taken too much opioid medicine, or you find a family member unconscious and think they might have taken your medicine, you can call 911 and then give the naloxone while waiting for help. This can be life-saving.